Alert archive / Illinois / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 193, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 22, 2011, 8:08 PM CDT for Greene County, Jersey County, Macoupin County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2011, 8:08 PM CDT (01:08 UTC)
- Expired
- May 22, 2011, 8:49 PM CDT
- In force
- 41 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greene County, IL, Jersey County, IL, Macoupin County, IL
The radar
The St Louis radar (KLSX), 84 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 8:20 PM CDT | TSTM WND GST 45 | Rockbridge, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 12:51 PM CDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2469 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 228 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 17.0
The text
As transmitted, in the capitals the NWS used until 2016.
983
WUUS53 KLSX 230108
SVRLSX
ILC061-083-117-230200-
/O.NEW.KLSX.SV.W.0193.110523T0108Z-110523T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
808 PM CDT SUN MAY 22 2011
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN SOUTHWEST ILLINOIS...
NORTHERN JERSEY COUNTY IN SOUTHWEST ILLINOIS...
NORTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...
* UNTIL 900 PM CDT
* AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OLD KANE...OR 7 MILES NORTHWEST OF JERSEYVILLE...AND MOVING EAST AT
60 MPH.
* LOCATIONS IMPACTED INCLUDE...
WHITE HALL...CARLINVILLE...VIRDEN...KEMPER...GREENFIELD...
ATHENSVILLE...PALMYRA...GIRARD...BELLTOWN...BERDAN...WRIGHTS...
ROCKBRIDGE...MEDORA...CHESTERFIELD...SCOTTVILLE...HETTICK...
MODESTO...NILWOOD...STANDARD CITY AND ATWATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3922 8971 3911 9050 3938 9062 3940 9062
3951 9027 3952 8971
TIME...MOT...LOC 0108Z 256DEG 51KT 3918 9036
WIND...HAIL 60MPH 1.00IN
$$
GLASS2 follow-up statements
926
WWUS53 KLSX 230134
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
834 PM CDT SUN MAY 22 2011
ILC061-083-117-230200-
/O.CON.KLSX.SV.W.0193.000000T0000Z-110523T0200Z/
JERSEY IL-MACOUPIN IL-GREENE IL-
834 PM CDT SUN MAY 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
GREENE...NORTHERN MACOUPIN AND NORTHEASTERN JERSEY COUNTIES UNTIL 900
PM CDT...
AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF KEMPER...OR 10
MILES WEST OF CARLINVILLE...MOVING EAST AT 45 MPH. PENNY SIZE HAIL
MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
CARLINVILLE...VIRDEN...PALMYRA...GIRARD...MODESTO...NILWOOD...
STANDARD CITY AND ATWATER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3922 8971 3916 9021 3937 9026 3951 9027
3952 8971
TIME...MOT...LOC 0134Z 261DEG 41KT 3928 9002
WIND...HAIL 60MPH 0.75IN
$$
GLASS683
WWUS53 KLSX 230149
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
849 PM CDT SUN MAY 22 2011
ILC061-083-117-230159-
/O.CAN.KLSX.SV.W.0193.000000T0000Z-110523T0200Z/
JERSEY IL-MACOUPIN IL-GREENE IL-
849 PM CDT SUN MAY 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GREENE...NORTHERN
MACOUPIN AND NORTHEASTERN JERSEY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 400 AM.
LAT...LON 3922 8971 3916 9021 3937 9026 3951 9027
3952 8971
TIME...MOT...LOC 0149Z 261DEG 41KT 3931 8980
$$
GLASSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:17 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 22, 6:17 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 617 PM CDT SUN MAY 22 2011 .DISCUSSION... /355 PM CDT SUN MAY 22 2011/ MAIN CONCERN THROUGH MID WEEK WITH BE AN ONGOING POTENTIAL FOR SEVERE THUNDERSTORMS AND WIDESPREAD...POSSIBLY HEAVY RAINFALL. SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MO INTO CENTRAL ILLINOIS ALONG A GRAVITY WAVE WELL AHEAD OF SURFACE COLD FRONT NOW EXTENDING FROM NORTH CENTRAL MO SOUTHWESTWARD INTO SOUTHEAST KANSAS. DEWPOINTS WELL INTO THE 60S TO AROUND 70 HAVE ADVECTED INTO THE REGION UNDER VERY STEEP LAPSE RATES WHICH HAVE RESULTED IN MLCAPES BETWEEN 3000-4000 J/KG. LARGE SCALE ASCENT WILL LIKELY INCREASE SLIGHTLY INTO THE EVENING AS SUBTLE SHORTWAVE CURRENTLY OVER CENTRAL PLAINS MOVES INTO THE AREA THIS EVENING. THIS SHOULD CAUSE AN INCREASE IN THE COVERAGE OF STORMS OVER CWA THIS EVENING...BOTH ALONG AND AHEAD OF THE COLD FRONT. DEEP LAYER SHEAR WILL REMAIN FAVORABLE FOR SUPERCELLS THROUGH THE EVENING WITH VERY LARGE HAIL POSSIBLE GIVEN THE VERY STEEP LAPSE RATES. IN ADDITION...THE LOW LEVEL SHEAR ALONG WITH THE VERY UNSTABLE ATMOSPHERE WILL CONTINUE TO KEEP A TORNADO THREAT INCLUDING POSSIBLY A STRONG TORNADO OR TWO THROUGH THE EVENING. THE FRONT WILL BECOME EAST TO WEST ORIENTED UNDER ZONAL FLOW THE NEXT FEW DAYS AS THE UPPER LOW CURRENTLY OVER THE MIDWEST LIFTS EASTWARD BY TOMORROW. THERE WILL BE A SERIES OF SHORTWAVES MOVE ALONG THE FRONT THE NEXT FEW DAYS WHICH SHOULD GENERATE SEVERAL ROUNDS OF THUNDERSTORMS ACROSS THE REGION. IT WILL BE DIFFICULT TO PIN DOWN THE SPECIFICS AS MODELS ARE SLIGHTLY DIFFERENT IN THE TIMING OF THE SHORTWAVES AND THE LOCATION OF THE EFFECTIVE FRONT WILL BE DEPENDENT ON THE OUTFLOW FROM POTENTIAL MCS...BUT THERE WILL CONTINUE TO BE ENOUGH INSTABILITY AND SHEAR FOR ROUNDS OF SEVERE THUNDERSTORMS THROUGH WEDNESDAY. IN ADDITION...THERE WILL BE ABUNDANT MOISTURE FOR THE STORMS TO PRODUCE HEAVY RAINFALL. FLASH FLOODING WILL BE POSSIBLE WHERE THERE IS ANY TRAINING. DO NOT HAVE ENOUGH CONFIDENCE TO ISSUE ANY KIND OF FLOOD WATCH AT THIS POINT...SO WILL GO AHEAD AND MENTION THIS POTENTIAL IN A HYDROLOGICAL OUTLOOK. RAIN WILL LIKELY END LATER IN THE WEEK WHEN CLOSED LOW FINALLY MOVES ACROSS THE AREA AND PUSHES FRONT SOUTH. BRITT && .AVIATION... /613 PM CDT SUN MAY 22 2011/ ONGOING STORMS ACROSS PARTS OF MISSOURI AND ILLINOIS WILL PERSIST FOR THE NEXT FEW HOURS AND POSSIBLY GROW UPSCALE INTO ONE OR MORE LINES. ONCE THE STORMS MOVE THROUGH...VFR CONDITIONS ARE EXPECTED FOR THE REST OF THE PERIOD. THUNDERSTORMS ARE POSSIBLE AGAIN TOMORROW AFTN BUT CONFIDENCE IN TIMING AND LOCATION IS TOO LOW FOR ANYTHING MORE THAN A CB GROUP ATTM. SPECIFICS FOR KSTL...ONGOING STORMS WILL PERSIST FOR THE NEXT FEW HOURS AND POSSIBLY GROW UPSCALE INTO ONE OR MORE LINES. ONCE THE STORMS MOVE THROUGH KSTL...VFR CONDITIONS ARE EXPECTED FOR THE REST OF THE PD. ALTHOUGH THUNDERSTORMS ARE POSSIBLE AGAIN TOMORROW AFTN...CONFIDENCE IN TIMING AND LOCATION IS TOO LOW FOR ANYTHING MORE THAN A CB GROUP ATTM. KANOFSKY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 22, 4:20 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 420 PM CDT SUN MAY 22 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 420 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY THROUGH THIS EVENING OVER MUCH THE REGION. THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING ONE OR TWO STRONG TORNADOES...GOLFBALL OR LARGER SIZE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE LIKELY OVER THE AREA THROUGH WEDNESDAY. THERE IS THE POTENTIAL FOR SEVERAL ROUNDS OF SEVERE THUNDERSTORMS DURING THIS PERIOD. THESE THUNDERSTORMS WILL ALSO PRODUCE WIDESPREAD RAINFALL WHICH MAY BE HEAVY AT TIMES ACROSS THE REGION. THIS MAY CAUSE RISES ON AREA STREAMS...CREEKS AND AREA RIVERS. THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REGION ON WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH TONIGHT. BRITT
In the hours before
Local storm report, May 22, 7:47 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
747 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL 3 W LINN 38.48N 91.90W
05/22/2011 E1.00 INCH OSAGE MO TRAINED SPOTTER
&&
GOSSELINLocal storm report, May 22, 7:51 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
751 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TSTM WND GST WINFIELD 39.00N 90.74W
05/22/2011 M50 MPH LINCOLN MO AMATEUR RADIO
MEASURED AT THE INTERSECTION OF HWY 47 AND 79
&&
MILLERLocal storm report, May 22, 7:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
752 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL LINN 38.48N 91.84W
05/22/2011 M1.00 INCH OSAGE MO TRAINED SPOTTER
PEAS TO QUARTER SIZED HAIL
&&
MILLERLocal storm report, May 22, 7:58 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
758 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM WALL CLOUD 2 N LAKE ST. LOUIS 38.82N 90.78W
05/22/2011 ST. CHARLES MO TRAINED SPOTTER
OBSERVED ROTATING WALL CLOUD LOWERING JUST SOUTH OF
INTERSTATE 70 ON LAKE ST. LOUIS BLVD.
&&
GOSSELINLocal storm report, May 22, 7:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL PERSHING 38.58N 91.61W
05/22/2011 E0.25 INCH GASCONADE MO TRAINED SPOTTER
&&
GOSSELINLocal storm report, May 22, 8:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
807 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 PM HAIL WARRENTON 38.82N 91.14W
05/22/2011 E1.00 INCH WARREN MO TRAINED SPOTTER
AT I70
&&
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:45 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 45 min |
| May 22, 7:51 PM CDT | Tornado Warning | LSX | Calhoun, Jersey | 39 min |
| May 22, 8:15 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Madison | 45 min |
| May 23, 12:04 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Macoupin, Madison, Saint Clair | 41 min |
| May 23, 12:42 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Jersey, Macoupin, Madison, Montgomery and 1 more | 48 min |
| May 23, 12:53 PM CDT | Areal Flood Advisory | LSX | Madison, Monroe, Saint Clair | 3 hr |
| May 23, 1:14 PM CDT | Areal Flood Advisory | LSX | Bond, Clinton | 4 hr |
| May 23, 1:26 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Fayette, Montgomery | 49 min |
| May 23, 1:32 PM CDT | Areal Flood Advisory | LSX | Fayette, Marion, Washington | 4 hr |
| May 23, 2:15 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 16 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.